Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 30, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 31, 2018, 4:39 PM EDT for Cuyahoga County, Summit County, Ohio. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2018, 4:39 PM EDT (20:39 UTC)
- Expired
- May 31, 2018, 5:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cuyahoga County, OH, Summit County, OH
The radar
The Cleveland radar (KCLE), 33 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
682
WUUS51 KCLE 312039
SVRCLE
OHC035-153-312115-
/O.NEW.KCLE.SV.W.0030.180531T2039Z-180531T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
439 PM EDT THU MAY 31 2018
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Southeastern Cuyahoga County in northeastern Ohio...
Northeastern Summit County in northeastern Ohio...
* Until 515 PM EDT
* At 439 PM EDT, a severe thunderstorm was located near Warrensville
Heights, or 10 miles southeast of Cleveland, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Cleveland, Solon, Hudson, Twinsburg, Warrensville Heights,
Macedonia, South Russell, Highland Hills, Garfield Heights, Maple
Heights, Broadview Heights, Brecksville, Bedford, Seven Hills,
Bedford Heights, Independence, Chagrin Falls, Northfield,
Reminderville and Orange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4144 8137 4142 8137 4142 8139 4125 8140
4133 8169 4146 8163
TIME...MOT...LOC 2039Z 284DEG 22KT 4137 8159
HAIL...<.75IN
WIND...60MPH
$$
Greenawalt1 follow-up statement
251
WWUS51 KCLE 312100
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
500 PM EDT THU MAY 31 2018
OHC035-153-312115-
/O.CON.KCLE.SV.W.0030.000000T0000Z-180531T2115Z/
Cuyahoga OH-Summit OH-
500 PM EDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR EAST CENTRAL CUYAHOGA AND NORTHEASTERN SUMMIT COUNTIES...
At 500 PM EDT, a severe thunderstorm was located over Solon, moving
east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Solon, Twinsburg, Warrensville Heights, Macedonia, South Russell,
Highland Hills, Bedford, Bedford Heights, Chagrin Falls, Northfield,
Reminderville, Orange, Moreland Hills, Walton Hills, Glenwillow and
Bentleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4144 8137 4142 8137 4142 8139 4129 8140
4133 8154 4145 8150
TIME...MOT...LOC 2100Z 276DEG 21KT 4136 8143
HAIL...<.75IN
WIND...60MPH
$$
GreenawaltWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:16 PM EDT, 23 minutes earlier.
Area forecast discussion, May 31, 4:16 PM EDT, 23 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 416 PM EDT Thu May 31 2018 .SYNOPSIS... A trough of low pressure will move east across the area overnight. Low pressure will move east across the central Great Lakes tonight and force a weak cold front to move east across the area. A ridge of high pressure will build south into the local area Friday night into Saturday. A cold front will move east across the local area Sunday afternoon as low pressure moves east to the central Great Lakes where it will move little through Monday. && .NEAR TERM /THROUGH FRIDAY NIGHT/... Thunderstorms continue to develop across the local area with an emphasis on a line along the Lake Erie shoreline. Another area continues to develop over eastern Indiana and will move east toward the area. Some of the storms are expected to become strong to severe this afternoon and early evening. Main threats will be very heavy rain and strong thunderstorm wind gusts. The thunderstorms are developing along a trough axis across the area at this time and will begin to wane with time this evening after sunset. There will be a chance for scattered showers and thunderstorms across the forecast area overnight in the warm a humid atmosphere ahead of cold front. An upper level trough will approach from the west with a wave of low pressure at the surface moving across Lake Erie late tonight. The combined features will produce the scattered convective activity tonight. A cold front is expected to move southeast across the area Friday morning into early Friday afternoon. The front will usher in cooler air to the local area Friday afternoon. Another wave of low pressure is expected to develop along the front and move east across the southern tier counties of the forecast area Friday. This will bring a better chance for showers and thunderstorms to the eastern portions of the forecast area. Temperatures through the period will be a tough call due to the threat for showers and thunderstorms and close proximity of the cold front moving southeast toward the area. Overnight, expecting warm air mass to remain in place and with temperatures holding well in the 70s last night, see no reason we will not be in the lower 70s overnight. Cold front will drop temperatures a bit cooler for highs on Friday. Cool air advection Friday night will dip temperatures back into the 60s to upper 50s. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... The upper ridge will break down as an upper level long wave trough sinks south over the upper lakes. Weak surface high pressure briefly builds into the forecast area Saturday which should diminish showers from west to east...although the low level moisture will support low clouds. The clouds will stick around a bit longer throughout the day before clearing from northwest to southeast during the nighttime hours. Temperatures will be cooler with highs in the 70s dependent primarily on the extent of the cloud cover. By Sunday the amplified inverted trough will deepen an attendant surface low over Michigan. This low will swing through the area late Sunday producing showers and possibly some thunderstorms during peak heating. For Sunday afternoon there will be deep moisture and lift over the area, though limited instability. Again temperatures will be in the 70s dependent on extent of cloud cover. This feature will be influenced by a coastal low off of Delmarva, and will eventually merge offshore on Tuesday. && .LONG TERM /MONDAY THROUGH THURSDAY/... NW flow aloft will set up over the eastern U.S. as the cut off low sinks south of the area. This, combined with northerly winds off the lake, will favor cooler temperatures with highs in the 70s and lows in the 50s for the better part of the extended. Discrete shortwaves could support showers in the unstable environment with cool air aloft, however not seeing any strong signals favorable for more than isolated rain chances at this time. && .AVIATION /18Z Thursday THROUGH Tuesday/... Showers and thunderstorms continue to develop along a trough axis over Indiana into northwest Ohio. This activity will continue to move east with the trough this afternoon into the evening. There is the potential that some of these storms could be strong. Activity over northwest Ohio appears it will continue to strengthen and may become the dominant line while line over Indiana is expected to diminish east of the Toledo and Findlay line as it encounters area that has been worked over by thunderstorms. Outflow boundaries from the thunderstorms will initiate new convection downstream. As the sun begins to set, expecting activity to begin to wane this evening. Generally fair weather is expected overnight but a cold front is expected to slide southeast into the area tomorrow morning into early afternoon. Winds will remain south southwest across the area through tomorrow morning and then a wind shift to northwest is expected with the frontal passage. Threat for more showers and thunderstorms will be across Mansfield...Akron Canton...and Youngstown after the 18Z time frame tomorrow ahead of the cold front. OUTLOOK...NON-VFR probable Friday night and again Sunday into Monday. && .MARINE... Thunderstorms over the lake will be possible into Friday. Winds will remain out of the southwest around 5 to 15 knots until Friday when a cold front moves in and they switch around to the north. Winds will briefly increase to 15 knots with gusts around 20 knots possible Friday Night, which could push the onshore chop towards small craft levels. Winds will lessen on Saturday and Sunday, but remain out of the north. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Lombardy NEAR TERM...Lombardy SHORT TERM...Jamison LONG TERM...Greenawalt AVIATION...Lombardy MARINE...Jamison
Hazardous weather outlook, May 31, 3:54 PM EDT, 45 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 354 PM EDT Thu May 31 2018 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-012000- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 354 PM EDT Thu May 31 2018 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This Afternoon and Tonight. Warm and moist air will remain over the region causing scattered showers and thunderstorms this evening. A few of the thunderstorms will become strong. Locally heavy rainfall can also be expected with any of the strong storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-012000- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 354 PM EDT Thu May 31 2018 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 31, 4:31 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
431 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND GST 2 NNW CLEVELAND 41.51N 81.69W
05/31/2018 E44 MPH CUYAHOGA OH ASOS
AT BURKE LAKEFRONT AIRPORT
&&
PSSpecial weather statement, May 31, 4:34 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
434 PM EDT THU MAY 31 2018
OHZ013-014-023-312115-
Geauga-Trumbull-Ashtabula Inland-
434 PM EDT THU MAY 31 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TRUMBULL...
SOUTHEASTERN GEAUGA AND SOUTHERN ASHTABULA COUNTIES...
At 434 PM EDT, a strong thunderstorm was located over Middlefield, or
10 miles southeast of Chardon, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Middlefield, North Bloomfield, Orwell, Burton, West Farmington,
Parkman, Huntsburg, Claridon, Hartsgrove, Roaming Shores, Cherry
Valley, Rock Creek and Aquilla.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4173 8066 4148 8054 4138 8098 4136 8112
4153 8121
TIME...MOT...LOC 2034Z 249DEG 22KT 4148 8107
GreenawaltThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:30 PM EDT | Special Weather Statement | CLE | Mahoning | 45 min |
| May 31, 2:51 PM EDT | Special Marine Warning | CLE | 84 min | |
| May 31, 3:29 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Geauga | 46 min |
| May 31, 3:49 PM EDT | Special Marine Warning | CLE | 86 min | |
| May 31, 4:10 PM EDT | Areal Flood Advisory | CLE | Ashtabula, Cuyahoga, Geauga, Lake | 3 hr |
| May 31, 4:34 PM EDT | Special Weather Statement | CLE | Geauga | 41 min |
| May 31, 5:11 PM EDT | Special Weather Statement | CLE | Geauga | 49 min |
| May 31, 5:16 PM EDT | Flash Flood Warning | CLE | Ashtabula | 2 hr |
| May 31, 5:44 PM EDT | Special Weather Statement | CLE | Hancock | 46 min |
| May 31, 6:00 PM EDT | Special Weather Statement | CLE | Seneca | 30 min |
| May 31, 6:12 PM EDT | Special Weather Statement | CLE | Portage, Trumbull | 48 min |
| May 31, 6:38 PM EDT | Special Weather Statement | CLE | Crawford, Seneca | 67 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.